Development of cutaneous squamous cell carcinoma after prolonged exposure to pegylated liposomal doxorubicin and hand–foot syndrome: a newly recognized toxicity

Daniel F. Pease, Bruce A Peterson, Scott Gilles, Maria K Hordinsky, Kimberly A Bohjanen, Keith M Skubitz

Research output: Contribution to journalArticle

Abstract

Pegylated liposomal doxorubicin (PLD) can be administered for prolonged periods with minimal toxicity. The risk of cutaneous squamous cell carcinoma (SCC) with this therapy has not been reported. We describe cutaneous SCC of the plantar foot in two patients exposed to high doses of PLD. A 50-year-old man with angiosarcoma received a total PLD dose of 1350 mg/m2 and developed cutaneous SCC of bilateral plantar feet. A 45-year-old woman with cutaneous T-cell lymphoma was treated with a total PLD dose of 1142 mg/m2 with subsequent diagnosis of cutaneous SCC of the right plantar foot. No risk factors for SCC of the plantar foot were identified in either patient. Cutaneous SCC is likely an unreported side effect of prolonged exposure to PLD. An extended duration of hand–foot syndrome from other anti-cancer drugs may also share this risk. Regular complete skin examination with early intervention for suspicious lesions is indicated in this patient population.

Original languageEnglish (US)
Pages (from-to)217-221
Number of pages5
JournalCancer chemotherapy and pharmacology
Volume84
Issue number1
DOIs
StatePublished - Jul 1 2019

    Fingerprint

Keywords

  • Doxorubicin
  • Drug-related side effect
  • Lymphoma
  • Pegylated liposomal doxorubicin
  • Sarcoma

PubMed: MeSH publication types

  • Case Reports
  • Journal Article

Cite this